Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 72, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 3, 2004, 6:14 PM EDT for Orange County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2004, 6:14 PM EDT (22:14 UTC)
- Expired
- Jul 3, 2004, 6:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Orange County, FL
The radar
The Melbourne radar (KMLB), 107 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 10.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2512 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 032214 SVRMLB FLC095-032245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 613 PM EDT SAT JUL 3 2004 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ORANGE COUNTY IN EAST CENTRAL FLORIDA * UNTIL 645 PM EDT * AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEKIWA SPRINGS STATE PARK...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER EXTREME NORTHERN ORANGE COUNTY THROUGH 630 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. LAT...LON 2879 8153 2862 8163 2859 8148 2877 8140 $$ PB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:39 PM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 3, 2:39 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 239 PM EDT SAT JUL 3 2004 ...SLOW MOVING STORMS WILL DUMP LOCALLY HEAVY RAINFALL THE NEXT SEVERAL AFTERNOONS... .DISCUSSION... CURRENTLY/TONIGHT...EARLY CONVECTION SOUTH OF VERO BEACH HAS GIVEN THE ECSB A KICK START...NORTH OF KVRB THE SEABREEZE IS STRUGGLING TO PUSH EAST OF I-95. STRONG CONVECTIVE CELLS OVER THE WRN PENINSULA SHOWS THE LCL AIRMASS CERTAINLY HAS THE NECESSARY INGREDIENTS FOR ANOTHER ROUND OF STRONG TSTM ACTIVITY. ATTM...THE LOW LVL AND STEERING FLOW APPEARS TO BE TOO WEAK TO ALLOW A TRUE SEABREEZE COLLISION TODAY...BUT OUTFLOW BOUNDARIES FROM CURRENT CONVECTION WILL MAKE UP FOR ITS ABSENCE. WIND ANALYSIS OFF THE 12Z/15Z FL PENINSULA SOUNDINGS SUGGEST THE INTERIOR REGION N OF LAKE KISSIMMEE WILL ONCE AGAIN BE THE CENTER OF ACTIVITY...THOUGH TODAYS SLIGHTLY STRONGER WRLY FLOW ABV H70 COULD PUSH SOME OF THE CONVECTIVE ACTIVITY BACK TOWARD THE COAST...MAINLY N OF CAPE CANAVERAL. WITH CONVECTION TRIGGERING SO EARLY, AVAILABLE ENERGY PAST SUNSET SHOULD KEEP TOTAL COVERAGE AOB 50%...THOUGH THE THREAT OF LCL HEAVY RAIN AND CG LIGHTNING WILL LINGER INTO THE EARLY EVENING. INDEPENDENCE DAY...LITTLE CHANGE TO OVERALL PATTERN...WITH DEEP MOISTURE AND RIDGE EXTENDING ACROSS THE PENINSULA SURFACE AND ALOFT. LOW LEVEL FLOW WILL BE WEAK BUT THE LOW LEVEL RIDGE AXIS WILL EXTEND ACROSS THE SOUTHERN PENINSULA...WITH A WEAK WESTERLY COMPONENT TO FLOW IN THE NORTH CWA. ANTICIPATE AFTERNOON SHOWER AND STORM COVERAGE TO BE AGAIN HIGH END SCT/LOW END NUMEROUS CATEGORY WITH STORMS ABLE TO DRIFT BACK TOWARD THE EAST COAST IN THE EVENING... ESPECIALLY FROM BREVARD COUNTY NORTHWARD. THE EASTWARD DRIFT WILL ALLOW IMPROVING EVENING CONDITIONS TO OCCUR FIRST OVER THE INTERIOR SECTIONS AND LINGERING A LITTLE LONGER NEAR THE EAST COAST. AFTER A PLEASANT START TO THE DAY...OUTDOOR ACTIVITIES WILL NEED TO BE CLOSELY MONITORED AS THE DAY WEARS ON AND STORMS DEVELOP. STORMS WILL DRIFT SLOWLY AGAIN WITH HEAVY RAIN/LIGHTNING THE MAIN THREATS. MON AND TUES...LOW LEVEL RIDGE AXIS REMAINS OVER THE SOUTHERN PENINSULA. MODELS INDICATE SOME DRIER AIR WORKING INTO THE SOUTHERN PART OF THE STATE...BUT MOST OF EC FL WILL REMAIN IN HIGHER PWAT AIR MASS TO THE NORTH OF THIS...WITH SCATTERED AFTERNOON SHOWERS AND STORMS. WEAK WESTERLY COMPONENT DIMINISHES FURTHER THROUGH TIME...SO EVENING STORMS WILL HAVE A HARDER TIME MAKING IT BACK TO THE EAST COAST...BUT STILL POSSIBLE NORTH OF THE CAPE MON EVE. WED THROUGH SAT...RIDGE SURFACE AND ALOFT PERSISTS INTO THE LATE WEEK. 00Z LR GFS TRIES TO DRIFT THE AXIS A LITTLE NORTH BY DAYS 6-7. FORECAST ALREADY TWEAKED THIS WAY...INDICATING SLIGHTLY LOWER POPS FOR SOUTHERN COASTAL SECTIONS LATE IN THE WEEK. WILL WAIT FOR CONSISTENCY WITH LATER RUNS BEFORE CHANGING ANY FURTHER. WITH THIS SCENARIO...HARD TO ARGUE AGAINST A PERSISTENCE FORECAST OF POPS/TEMPS CLOSE TO CLIMO VALUES...WITH SCATTERED AFTERNOON STORMS/EVENING POP VALUES SLIGHTLY HIGHER OVER INTERIOR SECTIONS THAN E COAST DUE TO LOCATION OF RIDGE AXIS. THIS WOULD RESULT IN VERY WEAK FLOW/STORM MOTION WITH LATE AFTERNOON COLLISION OF SEA BREEZES/OUTFLOWS OVER THE INTERIOR BUT LACK OF MOTION BACK TOWARD THE EAST COAST IN THE EVENING. && .MARINE...WINDS AND SEAS WILL STAY RATHER TRANQUIL THROUGH THE NEXT SEVERAL DAYS WITH RIDGE AXIS ACROSS THE PENINSULA. MAIN CONCERN TO BOATERS WILL CONTINUE TO BE AFTERNOON/EVENING STORMS MOVING BACK ACROSS THE INTRACOASTAL AND ATLANTIC WATERS THE NEXT COUPLE DAYS. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 90 75 91 / 40 50 40 40 MCO 74 91 74 92 / 40 60 40 50 MLB 75 90 75 89 / 30 50 30 40 VRB 73 89 74 90 / 30 50 30 40 && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BRAGAW LONG TERM...GLITTO
Hazardous weather outlook, Jul 3, 5:30 AM EDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 530 AM EDT SAT JUL 3 2004 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 032100- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 530 AM EDT SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE... ...THUNDERSTORM IMPACT... NUMEROUS LIGHTNING STORMS WILL DEVELOP EARLY THIS AFTERNOON ACROSS EAST CENTRAL FLORIDA. VERY LIGHT STEERING FLOW WILL PRODUCE SLOW AND ERRATIC MOVING STORMS. THE PRIMARY THREAT FROM STORMS TODAY WILL BE FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING. ISOLATED STORMS WILL ALSO BE CAPABLE OF PRODUCING STRONG WIND GUSTS OVER 50 MPH AND LOCALLY HEAVY RAINFALL...WHICH MAY CAUSE TEMPORARY PONDING OF WATER ON ROADWAYS AND IN LOW-LYING AREAS. THE THREAT FOR STRONG STORMS WILL BE GREATEST IN OKEECHOBEE COUNTY AND ALONG THE KISSIMMEE RIVER. ...WATERSPOUT IMPACT... ABUNDANT MOISTURE AND A VERY LIGHT WIND PROFILE WILL COMBINE TO PRODUCE A THREAT OF WATERSPOUTS THIS MORNING AND EARLY THIS AFTERNOON ALONG THE INTRACOASTAL AND NEARSHORE ATLANTIC WATERS. AN ISOLATED WATERSPOUT OR TORNADO IS ALSO POSSIBLE ALONG THE SHORE OF LAKE OKEECHOBEE AS STRONG THUNDERSTORMS DEVELOP THIS AFTERNOON ALONG THE COLLISION OF THE EAST COAST SEA BREEZE AND LAKE OKEECHOBEE BREEZE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: A RIDGE OF HIGH PRESSURE WILL REMAIN POSITIONED OVER THE FORECAST AREA BEFORE DRIFTING SOUTHWARD EARLY NEXT WEEK. SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
In the hours before
Special weather statement, Jul 3, 4:28 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 428 PM EDT SAT JUL 3 2004 FLZ141-032115- COASTAL VOLUSIA COUNTY- 428 PM EDT SAT JUL 3 2004 ...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH OVER CENTRAL VOLUSIA COUNTY... AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER DAYTONA BEACH INTERNATIONAL SPEEDWAY...MOVING EAST AT 10 MPH. THIS STORM WILL CONTAIN FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS INCLUDE DAYTONA BEACH AND PORT ORANGE. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. PB
Special weather statement, Jul 3, 4:42 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 442 PM EDT SAT JUL 3 2004 FLZ045-053-032130- ORANGE-OSCEOLA- 442 PM EDT SAT JUL 3 2004 ...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND SMALL HAIL SOUTHWESTERN ORANGE COUNTY...NORTHWESTERN OSCEOLA COUNTY... AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL BETWEEN THE MAGIC KINGDOM AND CELEBRATION...MOVING NORTHEAST AT 5 MPH. THIS STORM PRODUCING FREQUENT DEADLY CLOUD TO GROUND LIGHTNING WILL DRIFT TOWARDS SEA WORLD AND KISSIMMEE THROUGH 530 PM. HEAVY RAIN WITH THE STORM MAY CAUSE PONDING OF WATER ON ROADS. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. PB
Special weather statement, Jul 3, 5:10 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 510 PM EDT SAT JUL 3 2004 FLZ046-141-032145- COASTAL VOLUSIA COUNTY-SEMINOLE- 510 PM EDT SAT JUL 3 2004 ...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND SMALL HAIL OVER EASTERN SEMINOLE COUNTY...SOUTHEASTERN VOLUSIA COUNTY... AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER GENEVA... MOVING EAST AT 5 MPH. THIS STORM WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AS IT DRIFTS EAST TOWARDS LAKE HARNEY IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. PB
Local storm report, Jul 3, 5:37 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
537 PM EDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM LIGHTNING DAYTONA BEACH 29.21N 81.03W
07/03/2004 VOLUSIA FL UNKNOWN
*** 2 INJ *** DAYTONA SPEEDWAY SECURITY OFFICIAL REPORT.
MINOR INJURIES TO SPECTATORS.
&&
MRTSpecial weather statement, Jul 3, 5:40 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 540 PM EDT SAT JUL 3 2004 FLZ041-046-141-032230- COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-SEMINOLE- 540 PM EDT SAT JUL 3 2004 ...STORMS WITH EXCESSIVE LIGHTNING OVER EASTERN SEMINOLE COUNTY... SOUTHERN VOLUSIA COUNTY... AT 538 PM EDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING 5 MILES NORTHEAST OF GENEVA...MOVING EAST AT 10 MPH. IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE OFFER NO PROTECTION. PB
Special weather statement, Jul 3, 5:54 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 554 PM EDT SAT JUL 3 2004 FLZ045-032245- ORANGE- 554 PM EDT SAT JUL 3 2004 ...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 45 MPH...SMALL HAIL AND EXCESSIVE LIGHTNING OVER CENTRAL ORANGE COUNTY... AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL BETWEEN BITHLO AND LAKE MARY JANE...DRIFTING SOUTHEAST AT LESS THAN 5 MPH. VERY HEAVY RAIN CAUSING POOR DRAINAGE FLOODING IS POSSIBLE AS STORMS RAPIDLY DEVELOP OVER CENTRAL ORANGE COUNTY. THESE STORMS WILL ALSO PRODUCE EXCESSIVE LIGHTNING. MOVE INDOORS AT THE FIRST SOUND OF THUNDER. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. PB
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 4:21 PM EDT | Special Marine Warning | MLB | 84 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.